Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

On levothyroxine after total thyroidectomy. Having heavy periods. What should I do?

DOCTOR OF THE MONTH - May 2013
May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
Question
Hi. I had a total thyroidectomy last XXXXXXX I started on 125 levothyroxine then 150 and now I have recently been put on 175 a day. My periods are sometime late sometimes early, they last for 7+ days and are extremely heavy. I'm using a tampon and a pad at the same time and I'm changing these every 1 hour for the first 2 days. And I'm passing clots the size of a Ping pong ball. The pain is getting worse each month. This last period was extremely painful..... It kept me awake on one night. I can't go out for the first 2 days due to how heavy the bleeding is. Please advise on what I should do.
Posted Mon, 25 Nov 2013 in Menstruation and Miscarriage
 
 
Answered by Dr. Sree Gouri SR 23 minutes later
Brief Answer: Cause of the problem to be treated Detailed Answer: Hi, Thanks for the query. Women with hypothyroidism can present with menorrhagic cycles. So, regular reevaluation of the thyroid hormonal levels and adjusting the dose accordingly is needed. As you recently changed to 175 micrograms, you can continue that. And better to get examined for other causes of menorrhagia like: _Hormonal imbalance -Structural causes like fibroids, endometrial abnormalities etc. So, consult gynecologist once, get examined and go for ultrasound and hormonal profile. By this the possible cause for your problem can be identified and treated. In case of hormonal imbalance, by taking hormonal pills for few months the menorrhagia can be controlled. Sometimes you may need D&C to control the bleeding and to find out the exact cause. In case of structural problems, sometimes surgical procedure may needed. Hope I have answered your query. I will be available to answer followup queries. If you are satisfied with the answer, please give your review at the end of the discussion. Take care.
Above answer was peer-reviewed by
 
Follow-up: On levothyroxine after total thyroidectomy. Having heavy periods. What should I do? 40 minutes later
I was also sterilized (by clamps) 7 years ago. Would this be contributing to the problem as periods got heavier from that point too but not as bad as now.
 
 
Answered by Dr. Sree Gouri SR 2 hours later
Brief Answer: Usually tubal sterilization won't affect periods Detailed Answer: Hi, Thanks for the query. No, usually sterilization with tubal clamping won't have any effect on periods. Because it does not affect the hormonal levels. Better to rule out other possible causes which I mentioned previously. Take care.
Above answer was peer-reviewed by
 
Follow-up: On levothyroxine after total thyroidectomy. Having heavy periods. What should I do? 5 hours later
Thank you
 
 
Answered by Dr. Sree Gouri SR 11 hours later
Brief Answer: Wish you good health Detailed Answer: Hi, You are welcome. Wish you good health. Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor